Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Changing from D4T to DDI or Tenofvir. What do I do?
Aug 2, 2005

I have been taking a combination of d4t/stocrin/3tc for 3 years now. My cd4 is 1356 and my viral load undetectable. However, I have started to get a noticeable 'hump' at the back of the neck, a potbelly and facial fat under my chin making it look like an extremely large 'double chin', my legs and arms are getting thinner. My doc has suggested a change to either ddi or Tenofvir instead of the d4t. The side effects of these drugs sound even more extreme than the others. I have tried combivir before but because of the AZT it makes me anemic. I am a caucasian living in Asia and not all drugs are available in this particular country. Do you have any suggestions? Is there anyway to stop the lipodystrophy? How bad is it likely to get? I'm not sure which medicine is the worst..I feel like I am torn between "the devil and the deep blue sea".

Response from Dr. Wohl

Fear not, your choices are not as dismal as you think. There is an increasing body of evidence supporting the switch from d4T to tenofovir. Body shape improvements as well as reduced lipids have been observed along with less overall toxicity.

Tenofovir is a well tolerated drug. Kidney problems, the scariest side effect of this agent, are uncommon and routine monitoring will detect any problems in that area.

If you get get tenofovir, I would switch. Note, in the US tenofovir and FTC (a sister drug of 3TC) come in a single formulation called Truvada. If you use this one pill per day medication, you would not need to take 3TC.

DW



Previous
Treatment for mouth fungus
Next
Truvada vs. Combivir

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement